Could You Be Giving Too Much Over-the-Counter Medication?

Katherine Cork's picture
By Katherine Cork on November 21, 2016

Have you ever measured out your child’s over-the-counter (OTC) medication and gone slightly over the line on the little cup and thought nothing about it? Or grabbed a spoon from the kitchen and eyeballed the correct amount? If so, you could be overdosing your child.  

A recent study in Pediatrics, a journal of the American Academy of Pediatrics (AAP), found that many parents are overdosing their children when it comes to OTC medications.

The Right Tool for the Job
According to the study, one of the main issues for parents was using the wrong tool. The cups that come with most OTC medications are tapered, getting wider at the top, so even a small amount over the intended dosage line can be a lot more than it seems. In the study, when dosing cups were used to measure out medication, parents were four times more likely to make an error compared to when they used an oral syringe, which allows for more control over the dosage.

Another culprit—the kitchen spoon! You might assume that your average kitchen spoon would accurately represent teaspoons and tablespoons, but this handy kitchen staple should never be used to administer your child’s meds.

Carilion Children's pediatricians recommend avoiding using a teaspoon or tablespoon as a dosing measurement. Instead they recommend proper use of syringes for smaller volumes of medication to dispense a more accurate dose.

Teaspoon or Milliliters?
The measurements and dosing instructions on OTC medications can add to the confusion. Often, the label or prescription lists dosages in teaspoons, but the dosing tool provided is in milliliters.

Milliliters can sound foreign to many families because we tend to use teaspoons and tablespoons for cooking, so it can be hard to picture what milliliters look like when giving medication to our kids. But especially for small children and small amounts, using millimeters is an important way of dosing medication. 

Getting it Right
To ensure accuracy and help avoid errors, when picking up medication for your kids, whether OTC or prescription, ask the pharmacist for a syringe instead of a dosing cup. 

The most common signs of an overdose include abdominal pain, nausea, vomiting, rapid heart rate, increased blood pressure, irritability and agitation. If you think you have overdosed your child, call Poison Control immediately at 800-222-1222. If your child is unconscious, not breathing or having seizures, call 911.

This article was reviewed by a Carilion Children's pediatrician.